Concerta making ADHD symptoms worse - CHADD's ADHD Pare...

CHADD's ADHD Parents Together

14,821 members4,635 posts

Concerta making ADHD symptoms worse

Gelz68 profile image

My 8 year old has been on 30 mg of Quillichew for some time. His ped wanted to try something else because of his loss of appetite. She put him on Concerta. First 18 mg then because he was exhibiting impulsivity, 27 mg. I have received numerous calls from school about his behavior. Jumping on tables, cutting up papers, putting things in his mouth etc. I cannot remember when he has been this bad. I saw it with my own eyes when he came home from school and it took him forever to get to sleep.

Anyone else encounter this with Concerta? Needless to say ped is putting him back n Quillichew and we will try to get him to intake more calories.

9 Replies

Hello, sorry to hear your son had such a hard time. We tried concerta with my son and luckily gave him his first dose at home on the weekend. He got incredibly manic like. He talked nonstop and couldn't sleep. We stopped immediately and he is now on a very low dose of Vyvanse which has worked well for him.

Gelz68 profile image
Gelz68 in reply to abryans

Thank you for sharing that. I am hoping the change back will help.

Please consider working with a child psychiatrist. They are trained professional who can help manage your son's symptoms. It really helps to also have an educational plan and therapy to support them all behavior is communication. Good luck

Yes, our son had same reaction. 1st day he took Concerta was a school day and at pick up his teacher said he was climbing on desks and not acting like himself. He also stated he felt terrible and out of control.

Gelz68 profile image
Gelz68 in reply to SurvivorFan

Yep! That sounds familiar. We put him back on Quillichew and seems better. Ped said possible Paradoxical Reaction to meds which is common with ADHD medication but I think it just wasn’t right for him.

SurvivorFan profile image
SurvivorFan in reply to Gelz68

Yes we stopped the Concerta that day and went back to Methylphenidate short acting. Interestingly my son does not do well with long acting Methylphenidate either. Instead of manic behavior though had big increase in anxiety.

My son tried Concerta and on day 9 I was on the phone with the behavioral health crisis center. I thought we were going to have to admit him to the hospital. He was amped up, angry, wanted to hurt us or himself. He was not himself. The teacher was unable to teach the class due to him being so disruptive. Needless to say, he is now on Metadate CD 40 mg along with Prozac and Abilify……. He is doing great. He smiles, he’s learning, and getting along better with peers.

Gelz68 profile image
Gelz68 in reply to hygienehollie

Thank you for sharing. Sometimes I feel as though I am on an island but thanks to the people in this community I am feeling less of that! I am happy to hear your son os doing so much better!

Hello, my daughter takes Concerta and has been doing much better since switching from Adderall. I was wondering how much time was between the dose increase for your son? I only ask because sometimes if you switch meds and or increase dose too often/fast it may have the kind of reaction your son experienced. Usually when switching meds, for us, it's a long process. We stop the one that's not working. Start the new one at lowest possible dose. Our Dr. doesn't recommend upping the dose for an entire month and only to the next mg. We work our way up slowly month by month until max dose. It's hard for me as a parent to do it this way! I want to see results fast! But he's helped us alot and I think this way of doing it has given us the opportunity to examine the meds and her reaction to them more accurately. If you were already doing this that's great! And I hope you find something that works really well for your son. I thought I'd share because I have three kids with ADHD and in my experience over more than fifteen years this Dr. since 2019 is the only one who has instructed us to do it this way. Medications are a challenge! Every person is unique and has different needs. What works for some may not work for others. In our case with our daughter, switching and changing meds too often/fast was the problem. Finding an excellent Psychiatrist to evaluate and prescribe the best choice medication is also important. In my own experience and being overwhelmed mother of three if I knew then what I know now I would not use my pediatrician to help with these concerns. That's just me though. Some people have great experiences and are fine using their pediatrician. I hope this might be helpful, I know how frustrating this can be. All the best to everyone out there!

You may also like...